Multiple drugs

Various toxicities: 13 case reports

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    In a single-center, observational study of 303 patients who were admitted to Oxford University Hospitals National Health Service Foundation Trust, United Kingdom between 1 March 2020 and 14 April 2020 for COVID-19, 13 patients aged 57−97 years [sexes not stated] were described, who developed upper gastrointestinal (UGI) bleeding, haemorrhagic gastritis, epistaxis, bleeding, subarachnoid haemorrhage (SAH) or diverticular bleeding during antiplatelet, anticoagulant or thromboprophylaxis treatment with apixaban, aspirin, clopidogrel, dalteparin sodium or warfarin [not all routes stated; dosages, durations of treatments to reactions onsets and outcomes not stated].

    Patient 1 (from table 1): An 80-year-old patient developed UGI bleeding and haemorrhagic gastritis during thromboprophylaxis with dalteparin sodium: The patient, who had a history of chronic kidney disease, and was admitted for COVID-19, started receiving a standard-dose of thromboprophylaxis with SC dalteparin sodium [dalteparin]. However, 19 days from admission, the patient developed UGI bleeding with haemorrhagic gastritis (major bleeding), and benign duodenal ulcer [aetiology not stated]. Therefore, the patient was transfused with 2 units of RBC and 2 units of fresh frozen plasma.

    Patient 2 (from table 1): A 61-year-old patient developed epistaxis during antiplatelet treatment with aspirin and thromboprophylaxis with dalteparin sodium: The patient, who had a history of hypertension, cerebrovascular accident, and was admitted for COVID-19, started receiving antiplatelet treatment with aspirin and standard-dose of thromboprophylaxis with SC dalteparin sodium [dalteparin]. However, the patient developed epistaxis on admission (clinically relevant non-major bleeding (CRNMB)). Therefore, the patient was treated with phenylephrine.

    Patient 3 (from table 1): An 89-year-old patient developed epistaxis during anticoagulant treatment with warfarin: The patient, who had a history of hypertension, malignancy, and was admitted for COVID-19, started receiving anticoagulant treatment with warfarin. However, 4 days from admission, the patient developed epistaxis (clinically relevant non-major bleeding) with high INR. Subsequently, the patient's warfarin treatment was discontinued.

    Patient 4 (from table 1): An 80-year-old patient developed UGI bleeding during anticoagulant treatment with apixaban: The patient, who had a history of hypertension, asthma, and was admitted for COVID-19, started receiving anticoagulant treatment with apixaban. However, 4 days from admission, the patient developed UGI bleeding (clinically relevant non-major bleeding). Subsequently, the patient's apixaban treatment was discontinued.

    Patient 5 (from table 1): A 97-year-old patient developed bleeding during thromboprophylaxis with dalteparin sodium: The patient, who had a history of hypertension, peripheral vascular disease (PVD) and was admitted for COVID-19, started receiving a standard-dose of thromboprophylaxis with SC dalteparin sodium [dalteparin]. However, 4 days from admission, the patient developed bleeding (clinically relevant non-major bleeding) and calf haematoma following trauma.

    Patient 6 (from table 1): A 72-year-old patient developed UGI bleeding during antiplatelet treatment with clopidogrel and thromboprophylaxis with dalteparin sodium: The patient, who had a history of chronic obstructive pulmonary disease, cerebrovascular accident, and was admitted for COVID-19, started receiving antiplatelet treatment with clopidogrel and standard-dose of thromboprophylaxis with SC dalteparin sodium [dalteparin]. However, 18 days from admission, the patient developed UGI bleeding (clinically relevant non-major bleeding).

    Patient 7 (from table 1): A 57-year-old patient developed SAH during thromboprophylaxis with dalteparin sodium: The patient, who was admitted for COVID-19, started receiving standard-dose of thromboprophylaxis with SC dalteparin sodium [dalteparin]. Thereafter, the patient was admitted to the ICU. The patient's head CT scan showed development of SAH (major bleeding) 15 days from the admission. Additionally, the investigations revealed a low Glasgow Coma Scale (GCS) on reducing sedation.

    Patient 8 (from table 1): A 72-year-old patient developed diverticular bleeding during anticoagulant treatment with apixaban for atrial fibrillation (AF): The patient, who had a history of asthma, diffused large B-cell lymphoma (DLBCL), chronic kidney disease, and was admitted for COVID-19, started receiving anticoagulant treatment with apixaban for AF. However, on the same day, the patient a developed life threatening diverticular bleeding (major leeding) which was managed medically. Additionally, the patient was transfused with 11 units of RBCs.

    Patient 9 (from table 1): An 82-year-old patient developed UGI bleeding during anticoagulant treatment with apixaban: The patient, who had a history of hypertension, diabetes mellitus (DM), and was admitted for COVID-19, started receiving anticoagulant treatment with apixaban. However, on the same day, the patient developed UGI bleeding (clinically relevant non-major bleeding). Subsequently, the patient's apixaban treatment was discontinued.

    Patient 10 (from table 1): A 79-year-old patient developed UGI bleeding during thromboprophylaxis with dalteparin sodium: The patient, who had a history of chronic kidney disease and was admitted for COVID-19, and recently started receiving a standard-dose of thromboprophylaxis with SC dalteparin sodium [dalteparin] for suspected pulmonary emboli (PE). However, 3 days from admission, the patient developed UGI bleeding (clinically relevant non-major bleeding).

    Patient 11 (from table 1): A 94-year-old patient developed UGI bleeding during anticoagulant treatment with apixaban: The patient, who had a history of cerebrovascular accident, ischaemic heart disease, and was admitted for COVID-19, started receiving anticoagulant treatment with apixaban. However, 13 days from the admission, the patient developed UGI bleeding (clinically relevant non-major bleeding). Subsequently, the patient's apixaban treatment was discontinued.

    Patient 12 (from table 1): A 77-year-old patient developed epistaxis during anticoagulant treatment with apixaban for atrial fibrillation: The patient, who had a history of progressive supranuclear palsy and was admitted for COVID-19, started receiving anticoagulant treatment with apixaban for atrial fibrillation. The patient was eventually discharged after the index admission with COVID-19 infection. However, 79 days post initial admission, the patient developed epistaxis (clinically relevant non-major bleeding). Subsequently, the patient's apixaban treatment was discontinued.

    Patient 13 (from table 1): An 81-year-old patient developed UGI bleeding during anticoagulant treatment with apixaban: The patient, who had a history of hypertension, ischaemic heart disease, chronic obstructive pulmonary disease, venous thromboembolism (VTE), and was admitted for COVID-19, started receiving anticoagulant treatment with apixaban. The patient was eventually discharged after the index admission with COVID-19 infection. However, 41 days post initial admission and after discharged from the hospital, the patient developed UGI bleeding (major bleeding) secondary to angiodysplasia of the stomach [aetiology not stated]. Therefore, the patient was transfused with 5 units of RBCs.

    Reference

    1. Salisbury R, et al. Incidence of symptomatic, image-confirmed venous thromboembolism following hospitalization for COVID-19 with 90-day follow-up. Blood Advances 4: 6230-6239, No. 24, 22 Dec 2020. Available from: URL: http://doi.org/10.1182/bloodadvances.2020003349

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Multiple drugs. Reactions Weekly 1843, 273 (2021). https://doi.org/10.1007/s40278-021-91375-9

    Download citation